Quoted from http://well.blogs.nytimes.com/2012/05/09/new-cautions-about-long-term-use-of-bone-drugs/
New Cautions About Long-Term Use of Bone Drugs
An X-ray shows a fracture in the femur of a woman who used Fosamax for seven years.
By TARA PARKER-POPE| May 9, 2012, 6:32 pm
In an unusual move that may prompt millions of women to rethink their use of popular bone-building drugs, the Food and Drug Administration published an analysis that suggested caution about long-term use of the drugs, but fell short of issuing specific recommendations.
The F.D.A. review, published in The New England Journal of Medicine online on Wednesday, was prompted by a growing debate over how long women should continue using the drugs, known as bisphosphonates, which are sold as generic versions of brands like Fosamax and Boniva, as well as Novartis’s Reclast.
The concern is that after years of use, the drugs may in rare cases actually lead to weaker bones in certain women, contributing to “rare but serious adverse events,” including unusual femur fractures, esophageal cancer and osteonecrosis of the jaw, a painful and disfiguring crumbling of the jaw bone.
[Article continues at original source]